Antiepileptics Raise the Risk of Pneumonia in Alzheimer's

by Ramya Rachamanti on  March 22, 2019 at 5:43 PM Drug News
RSS Email Print This Page Comment bookmark
Font : A-A+

Alzheimer's disease patients using antiepileptics were found to have double the risk of pneumonia compared to non-users and the risk was highest in the early phase, remained high even in long-term use, according to a new study from the University of Eastern Finland, published in the Journal of Alzheimer's Disease.
Antiepileptics Raise the Risk of Pneumonia in Alzheimer's
Antiepileptics Raise the Risk of Pneumonia in Alzheimer's

Of the specific drugs, phenytoin, carbamazepine, valproic acid and pregabalin were associated with an increased risk of pneumonia. Relatively few - less than 10 per cent - of the antiepileptic users had been diagnosed with epilepsy and thus, it is likely that many used these drugs for other indications, such as neuropathic pain and behavioral symptoms of dementia. Some antiepileptic drugs have sedative effects which may explain the associated risk of pneumonia.

This was the first study investigating antiepileptic use and the risk of pneumonia among persons with Alzheimer's disease. A previous study assessed the risk among younger adults and did not find a risk increase.

"Further research into whether older persons are more sensitive to the effects of antiepileptic drugs is needed. Persons with Alzheimer's disease have a higher risk of pneumonia and pneumonia-related mortality than persons without the disease. For this reason, it is important to carefully assess the risks and benefits of drug use, especially for other indications than epilepsy," Senior Researcher Heidi Taipale from the University of Eastern Finland says.

The study was based on the nationwide register-based MEDALZ study conducted at the University of Eastern Finland. For this study, 5,769 community-dwelling persons diagnosed with Alzheimer's disease who initiated antiepileptic drug use in Finland were included and compared with matched non-users of these drugs.



Source: Eurekalert

Post a Comment

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
Notify me when reply is posted
I agree to the terms and conditions
Advertisement

Recommended Reading

More News on:

Hib Vaccine Pneumonia Q Fever Silicosis Respiratory Distress Syndrome Cough Symptom Evaluation Legionnaires’ disease RSV (Respiratory Syncytial Virus) in Children 

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Find a Doctor

Stay Connected

  • Available on the Android Market
  • Available on the App Store

News Category

News Archive